Drug-induced autoimmune hemolytic anemia
|Drug-induced autoimmune hemolytic anemia|
|Classification and external resources|
|NCI||Drug-induced autoimmune hemolytic anemia|
|Patient UK||Drug-induced autoimmune hemolytic anemia|
Drug-induced autoimmune hemolytic anemia is a form of hemolytic anemia.
In some cases, a drug can cause the immune system to mistakenly think the body's own red blood cells are dangerous, foreign substances. Antibodies then develop against the red blood cells. The antibodies attach to red blood cells and cause them to break down too early. Drugs that can cause this type of hemolytic anemia include:
Cephalosporins (a class of antibiotics) -- most common cause
Nonsteroidal anti-inflammatory drugs (NSAIDs)
Penicillin in high doses can induce immune mediated hemolysis via the hapten mechanism in which antibodies are targeted against the combination of penicillin in association with red blood cells. Complement is activated by the attached antibody leading to the removal of red blood cells by the spleen.
- Stroncek D, Procter JL, Johnson J (May 2000). "Drug-induced hemolysis: cefotetan-dependent hemolytic anemia mimicking an acute intravascular immune transfusion reaction". Am. J. Hematol. 64 (1): 67–70. PMID 10815791. doi:10.1002/(SICI)1096-8652(200005)64:1<67::AID-AJH12>3.0.CO;2-Z.